Alert archive / Oregon / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 13, NWS Pendleton, OR
NWS Pendleton, OR issued this severe thunderstorm warning at Sep 7, 2017, 3:44 PM PDT for Deschutes County, Jefferson County, Oregon. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2017, 3:44 PM PDT (22:44 UTC)
- Expired
- Sep 7, 2017, 4:27 PM PDT
- In force
- 43 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Deschutes County, OR, Jefferson County, OR
The radar
The Portland,OR radar (KRTX), 179 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 3:47 PM PDT | HAIL 0.75 | 8 Nw Bend, OR | DIME SIZE HAIL AT THE SAGE RANCH AIRPORT. |
| Sep 7, 3:50 PM PDT | HAIL 0.75 | 7 Nw Bend, OR | DIME SIZE HAIL AT JUNIPER ACRES BED AND BREAKFAST. |
| Sep 7, 3:51 PM PDT | HAIL 0.25 | 4 Wnw Tumalo, OR | |
| Sep 7, 3:51 PM PDT | HAIL 0.5 | 6 Nw Tumalo, OR | |
| Sep 7, 3:51 PM PDT | HAIL 0.75 | 6 Nw Tumalo, OR | A TRAINED SPOTTER REPORTED DIME SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441
WUUS56 KPDT 072244
SVRPDT
ORC017-031-072345-
/O.NEW.KPDT.SV.W.0013.170907T2244Z-170907T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
344 PM PDT THU SEP 7 2017
The National Weather Service in Pendleton Oregon has issued a
* Severe Thunderstorm Warning for...
Southwestern Jefferson County in central Oregon...
Northwestern Deschutes County in central Oregon...
* Until 445 PM PDT
* At 343 PM PDT, a severe thunderstorm was located 9 miles east of
Sisters, or 9 miles west of Redmond, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bend, Redmond, Madras, Sisters, Culver, Metolius, Tumalo,
Terrebonne, Camp Sherman and Black Butte Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4458 12180 4461 12181 4466 12114 4406 12113
4395 12170 4451 12182
TIME...MOT...LOC 2243Z 174DEG 32KT 4429 12136
HAIL...1.00IN
WIND...60MPH
$$
vp1 follow-up statement
357
WWUS56 KPDT 072327
SVSPDT
Severe Weather Statement
National Weather Service Pendleton OR
427 PM PDT THU SEP 7 2017
ORC017-031-072337-
/O.CAN.KPDT.SV.W.0013.000000T0000Z-170907T2345Z/
Jefferson OR-Deschutes OR-
427 PM PDT THU SEP 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON AND
NORTHWESTERN DESCHUTES COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4458 12180 4461 12181 4466 12114 4406 12113
4395 12170 4451 12182
TIME...MOT...LOC 2318Z 174DEG 32KT 4463 12141
$$
vpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 1:55 PM PDT, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 7, 1:55 PM PDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
155 PM PDT Thu Sep 7 2017
.SHORT TERM...Today through Saturday night...Latest radar and
lightning detection shows thunderstorms over northern Klamath and
Lake counties moving north and and just about to move into
southern Deschutes county as of 150 pm. This convection is caused
by the combination of a moist southerly flow, daytime heating,
and an upper level trof. The satellite imagery shows the upper
level trof just entering southwest Oregon as of 1 pm. Models move
the trof north and weaken it overnight. As a result, scattered
thunderstorms will be mainly over central Oregon and north along
the Cascades this evening. Thunderstorms should diminish overnight
due to a loss of daytime heating and the weakening trof. On
Friday the flow becomes more from the southwest which should
spread the moisture into the eastern mountains of Northeast Oregon
and southeast Washington.
Regarding the smoke and air quality...the southwest flow will be
in advance of a Pacific trof that will move across the area on
Friday and Friday night. Instability associated with the trof and
increasing westerly flow will help to diminish the smoke that has
been trapped since Tuesday. Thus the Air Quality Alert expiring at
noon on Friday looks to be good at this time. The wildcard will
be how much smoke from the Columbia Gorge fire will move east. It
looks like the increased instability and west winds will be enough
to disperse the smoke both vertically and horizontally, so
leaving just patchy smoke/haze in the forecast for Saturday looks
good.
.LONG TERM...Sunday through Thursday...An upper trough will exit to
the east and gradually be replaced by high pressure aloft. This will
bring back a return of dry and stable conditions. Temperatures will
be very warm again with highs each day in the 80s to around
90...which is much above normal for this time of year. Wildfire
smoke will once again become a problem, gradually increasing in the
valleys under inversions due to the lack of wind, mixing or
rainfall. Will likely need Air Quality Alerts again, and with the
dryness of the atmosphere and low humidity could be looking at
dangerous fire conditions again. Models are in fairly good agreement
with this scenario. There may be some moisture working its way up
along the Cascades into central Oregon by Thursday which may trigger
isolated afternoon showers or thunderstorms...but likely with little
rainfall. 88
&&
.AVIATION...00Z TAFs...Thick smoke and haze will continue through
the rest of the afternoon and evening but will gradually improve as
westerly winds pick up tonight as an upper trough moves into the
region. This will bring more unstable air and better mixing of the
trapped smoke in the valleys in the region. Improved conditions will
persist on Friday. Winds will be light this afternoon and evening
before they increase overnight tonight as the weather system and
upper trough moves into the region. 88
&&
.FIRE WEATHER...Red Flag Warnings are in effect for a large portion
of central and northeast Oregon for scattered thunderstorms
producing abundant lightning into Friday. Through early this evening
expect the bulk of the activity to be in zones 610/611/640, with
activity migrating northeastward this evening. Thunderstorm activity
will end across most locations overnight/early Friday. On Friday
afternoon and evening the bulk of the thunderstorm activity should
be located across NE Oregon, where a Red Flag Warning will be in
effect. Breezy conditions will be possible across the Columbia Gorge
into Western portions of the Columbia Basin Friday afternoon and
evening, but RHs will remain above critical levels. 80
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 64 87 61 83 / 10 10 10 10
ALW 67 88 65 84 / 10 10 10 10
PSC 64 90 60 85 / 10 10 10 10
YKM 63 88 58 81 / 10 10 10 10
HRI 65 88 61 84 / 20 10 10 10
ELN 61 86 57 77 / 10 10 0 10
RDM 52 83 50 81 / 40 10 10 10
LGD 56 86 54 82 / 20 20 20 10
GCD 58 87 56 84 / 30 20 30 10
DLS 66 85 63 80 / 20 10 0 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT Friday for ORZ640-642>644.
Red Flag Warning until 10 PM PDT this evening for ORZ610-611.
Red Flag Warning from 1 PM to 11 PM PDT Friday for ORZ645.
WA...None.
&&
79/88/88In the hours before
Special weather statement, Sep 7, 3:29 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Pendleton OR
329 PM PDT THU SEP 7 2017
ORZ509-511-072330-
Central Oregon OR-East Slopes of the Oregon Cascades OR-
329 PM PDT THU SEP 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON AND
NORTHWESTERN DESCHUTES COUNTIES UNTIL 430 PM PDT...
At 328 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tumalo, or near Bend, moving north at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bend, Redmond, Sisters, Tumalo, Santiam Pass, Terrebonne, Deschutes
River Woods and Black Butte Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4439 12115 4436 12110 4395 12119 4401 12155
4408 12178 4419 12177 4426 12179 4426 12183
4443 12185
TIME...MOT...LOC 2228Z 191DEG 16KT 4411 12131
vpThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:29 PM PDT | Special Weather Statement | PDT | Deschutes | 61 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.